Virginia, 2022

High Wind in Virginia, March 26, 2022

March 26, 2022 · NWS RNK · 1 event in 1 county or zone

High winds associated with a passing area of low pressure occurred over portions of southwest Virginia. One wind gust reached 59 mph at Burkes Garden in Tazewell County during the morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds associated with a passing area of low pressure occurred over portions of southwest Virginia. One wind gust reached 59 mph at Burkes Garden in Tazewell County during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 26, 7:59 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 26, 7:59 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
859 AM EDT Sat Mar 26 2022

.SYNOPSIS...
Low pressure in the upper levels of the atmosphere has settled
over the eastern U.S. and will persist through the weekend.
This feature will result in cooler than normal temperatures and
the potential for rain or snow showers. Winds will also be gusty
at times.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 845 AM EDT Saturday...

...Winter Weather Advisory for W. Greenbrier, possible flurries
as far south as the foothills...

...Wind Advisory and Fire Danger Statement remains in effect....

Adjusted PoPs and temperatures this morning and afternoon, which
has had an effect on weather types across mainly the foothills.
With a very cold and dynamic core overhead and room for wet-
bulbing, snow will be possible even at 34 to 35 degrees at the
surface, and a rain/snow mix will be possible into the low 40s
today. Have kept isolated thunder in for the Shenandoah and
Greenbrier Valleys where steep lapse rates are in place. Little
change to overall snowfall amounts, but we may see flurries as
far south as the foothills today. A winter weather advisory
remains in effect for western Greenbrier County. Otherwise, the
weather forecast holds true with what was mentioned in the
previous discussion...with a wind advisory for portions of the
area, as well as a fire danger statement for the Piedmont of NC,
where full sunshine will return this afternoon.

As of 400 AM EDT Saturday...

 Wind Advisory and Winter Weather Advisory In Effect for Parts
of the Forecast Area...

Vigorous short wave trof embedded within larger scale upper
level trough will cross the northern Mid-Atlantic today
resulting in scattered rain showers for the lower elevations,
snow showers for the higher elevations and the potential for
isolated thunderstorms. Steep mid level laps rates associated
with a very cold late season winterlike airmass will drive
instability showers today, some of which may produce a lightning
strike or two. Due to the very cold air aloft, the convective
cores may produce small hail... and for the higher elevations of
WV and the VA highlands, a burst of snow may coat the ground,
as the cold air aloft gets drawn to the surface within the
downdraft region of the showers.

Overall, looking at a colder than normal weekend with high
temperatures struggling to get much above 40 in the mountains
and 50 for the piedmont. Overnight low temperatures will dip
into the 20s for the mountains and around freezing for the
piedmont. With 850MB temperatures poised to eclipse M8 deg C,
expect elevations above 4000 feet to dip into the teens with
wind chills near zero.

Winter weather advisories have been posted for the mountains of
WV were several inches of snow is likely over the next 24 hours.
Higher elevations, such as Mount Rogers and Beech Mtn may also
experience an inch or two. I think there is a pretty good chance
given the amount of cold air infiltrating the area that
flurries will be seen as far east as the Blue Ridge foothills.

Expecting blustery winds today, especially across the southern
Appalachians into the Carolinas where deep mixing will result in
wind gusts of 30 to 40 mph. Along the crest of the Blue Ridge,
wind gusts up to 50 mph are expected. As such, a wind advisory
is in effect for the southern Blue Ridge...generally southwest
of Roanoke.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM EDT Saturday...

Blustery and Cold Sunday...

For a majority of the short term period we will be under the
influence of an anomalously deep upper level trof which will slowly
begin to lift northeast Monday night. A shortwave embedded in this
upper trof will move through our area early Sunday and results in an
uptick in winds, which may be close to advisory criteria, and keeps
upslope snow showers lingering in western Greenbrier county through
the morning and perhaps into the early afternoon hours Sunday. A
deep northwest flow will also keep conditions very dry and lowered
RH values during this period.

The deterministic models are in good agreement that yet another
upper level system embedded in the eastern U.S. trof descends
south into the northeast U.S. on Monday keeping a deep and dry
northwest flow in place with gusty winds continuing, but not as
strong.

Generally followed the NBM guidance for temperatures through the
period with confidence fairly high on Sunday, but only moderate
Monday with an increasing spread in the ensemble members for
highs. These values will be below normal through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 AM EDT Saturday...

Increasing confidence for showers and storms Thursday...

The general consensus in the medium range models is for a fairly
high amplitude upper level ridge to quickly build over our area
Wednesday and Thursday with a deep upper level low forming
across the Great Lakes by Friday. There is considerable
uncertainty about the strength and timing of the upper level low
with the ensemble clusters suggesting a closed low across the
western Great Lakes keeping us in a moist and deep south flow.

First, an approaching warm front and associated isentropic lift
may spawn some light precipitation Tuesday morning perhaps
starting as light snow. However, the GFS is quite bullish with
this precipitation compared to other deterministic models and
considering the dry airmass that will be in place before the
approach of this warm front, any precip that does fall Tuesday
will likely be very light.

Increasing upper level divergence on Thursday and CAPES that the
ECMWF ensembles suggest will be abnormally high for this time of
year, combined with higher than normal PWAT values as a well
above normal southerly low level jet, all point to a fairly
strong signal for showers and thunderstorms on Thursday with the
potential for severe storms.

The building upper level ridge will bring warmer than normal
temperatures Wednesday into Friday.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
As of 900 AM EDT Saturday...

     MVFR Conditions in Clouds/Snow Showers Likely Across the
Mountains as Much Colder Surges into the central Appalachians...

Synopsis: Cold winterlike trof of low pressure in the upper
levels of the atmosphere will be over the forecast area through
the weekend. Expect abundant cloud cover...especially across the
mountains with scattered to numerous rain/snow showers. Isolated
thunderstorms are also possible. High pressure will build into
the area late Sun into Mon with improving weather conditions.

Ceilings...For areas east of the Blue Ridge, look for mainly VFR
cloud bases through the TAF valid period. Ceilings may drop as
low as 030-040 at times, especially closer to the Blue Ridge,
such as at KROA. West of the Blue Ridge, look for ceilings to
drop into the MVFR range and remain there through most of the
TAF valid period in upslope clouds. Rain and snow showers will
be possible at times from KBLF to KLWB as well as further
south/southwest into the western NC mountains. However, these
areas will remain on the outer periphery of the better chance
for snow showers with lower ceilings farther west.

Visibilities...Generally VFR through the TAF valid period except
for brief MVFR conditions possible in rain/snow showers. An IFR
visibility associated with snow showers is possible along the
VA/WV border which may impact BLF/LWB attms.

Winds...West-northwest winds are expected through the period.
Speeds will range from 15-25kts with gusts of 30-40 kts.
A wind advisory is in effect for northwest NC mountains and
parts of southwest VA where wind gusts of 40-50 kts are
possible.

Forecast confidence = good.

Extended Aviation Discussion...

Deep low pressure aloft will move east of the area late Sunday
through Monday allowing high pressure to build across the region
at the surface. A warm front will lift northward through the
region by Tuesday bringing a chance for showers to the area.
Another strong Pacific-based cold front will reach the region
from the west late in the week bringing the next chance for more
significant weather to the area in the form of showers and
thunderstorms, some possibly strong.

&&

.FIRE WEATHER...
Strong gusty winds are expected today. Moist conditions are
expected for the Virginias...keeping the humidity elevated.
From North Carolina southward, expecting less cloud cover and
much drier conditions...minimum humidity within the North
Carolina piedmont dipping under 30 percent this afternoon.
Due to the combination of the wind...low humidity...and better
chance for sunshine, conditions are more favorable for rapid
fire spread for wildland fires for North Carolina.

&&

.EQUIPMENT...
The KFCX radar will encounter intermittent outages until further
notice as technicians continue to troubleshoot network
communication issues. We apologize for the inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ007-009-010-
     012>017.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...Winter Weather Advisory until 2 AM EDT Sunday for WVZ508.

&&

SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...PH
LONG TERM...PH
AVIATION...PM
FIRE WEATHER...PM
EQUIPMENT...PW
Hazardous weather outlook, Mar 26, 5:12 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
612 AM EDT Sat Mar 26 2022

WVZ508-271015-
Western Greenbrier-
612 AM EDT Sat Mar 26 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.  Snow accumulation 2 to 6 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills near 5 below Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and the public are encouraged to send
reports of snowfall during the weekend to the National Weather
Service in Blacksburg, VA. Reports can be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

WVZ042-043-271015-
Mercer-Summers-
612 AM EDT Sat Mar 26 2022

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Snow accumulations of 1 to 2 inches possible. Wind gusts of 35 to 40
mph will also be possible at times on Saturday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills near zero Sunday morning.  Strong Thunderstorms
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and the public are encouraged to send
reports of snowfall during the weekend to the National Weather
Service in Blacksburg, VA. Reports can be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

VAZ011-018>020-022>024-032>035-043>047-058-059-WVZ044-507-271015-
Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Monroe-Eastern Greenbrier-
612 AM EDT Sat Mar 26 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. The
next chance for severe weather is Thursday, associated with the
passage of a strong cold front with thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-015-271015-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
612 AM EDT Sat Mar 26 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Wind Advisory. Wind gusts up to 50 mph expected. Snow accumulations
of 1 to 2 inches also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills near zero Sunday morning.  Strong Thunderstorms
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and the public are encouraged to send
reports of snowfall during the weekend to the National Weather
Service in Blacksburg, VA. Reports can be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

NCZ003>006-019-020-271015-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
612 AM EDT Sat Mar 26 2022

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ010-012>014-016-017-271015-
Bland-Wythe-Pulaski-Montgomery-Carroll-Floyd-
612 AM EDT Sat Mar 26 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.  Wind gusts up to 50 mph expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills near zero Sunday morning. Strong Thunderstorms
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Mar 26, 3:54 AM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
454 AM EDT Sat Mar 26 2022

VAZ007-009>014-018-260915-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-
454 AM EDT Sat Mar 26 2022

...A LINE OF SHOWERS WILL AFFECT
PULASKI...GILES...SOUTHWESTERN CRAIG...SMYTH...TAZEWELL...BLAND...
WYTHE AND MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 445 AM EDT, radar indicated mixed rain and snow showers located
along a line extending from near Mountain Lake in Giles county to
near Richlands Virginia, just southwest of Bluefield. Movement was
southeast at 40 mph.

Winds in excess of 30 mph are possible with these showers.
Temperatures are near freezing, so the precipitation may occur as a
burst of snow, reducing the visibility, and resulting in a coating
of snow to occur on the grass and elevated objects.  The ground
temperature is above freezing, so little or no accumulation is
expected on the road.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Bland...
and Marion.

LAT...LON 3724 8174 3721 8156 3734 8136 3724 8122
      3739 8037 3734 8026 3723 8019 3713 8018
      3713 8019 3702 8035 3698 8049 3701 8052
      3690 8068 3677 8109 3670 8154 3666 8154
      3663 8162 3693 8183 3696 8178 3714 8190
TIME...MOT...LOC 0848Z 292DEG 33KT 3735 8039 3713 8169

PM
Special weather statement, Mar 26, 4:37 AM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
537 AM EDT Sat Mar 26 2022

VAZ007-009>020-WVZ042>044-507-261130-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, and Alderson
537 AM EDT Sat Mar 26 2022

...A Period of Snow This Morning...

A period of snow this morning may accumulate on the grass and
elevated objects. Temperatures are near freezing this morning, so
a light accumulation of snow is possible. The snow is only
expected to last until about daybreak before diminishing to
flurries. The ground temperature is above freezing, so little or
no accumulation is expected on the road. Never the less, be
prepared for reduced visibility and some slushy places on the road
where the snowfall may be heavier.

Additional snow shower activity is expected later today.
Temperatures this weekend will remain below normal with
subfreezing temperatures expected areawide tonight.

11
Special weather statement, Mar 26, 6:42 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
742 AM EDT Sat Mar 26 2022

NCZ001>006-018>020-262000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Eden, Yanceyville, Boone, Wilkesboro, and Yadkinville
742 AM EDT Sat Mar 26 2022

...Enhanced Fire Danger this Afternoon...

Westerly winds over the North Carolina Piedmont increase today
behind a frontal passage, with wind gusts generally in the 30 to
40 mph range. As drier air filters in, relative humidity values
along and east of the Blue Ridge drop to 25 to 35 percent in the
afternoon. This will create enhanced fire danger. Winds will
decrease tonight.

Please refer to your local burn permitting authorities on whether
you can burn. If you do burn, use extreme caution since fires can
quickly get out of hand under these conditions.

SHH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
March 26, 9:15 AM EST
Where
Tazewell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded by a CWOP station at Burkes Garden.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015805.